Dangerous food, over-the-counter drug and prescription medication interactions:
Frequently people combine dangerous food and drugs and put their health and sometimes their lives at risk. In most cases they are not aware of the problem that some medications and foods cannot be mixed, since many of these same medications and foods seem harmless when taken alone. Below are some of the more common hazardous food and drug interactions which will be followed on subsequent pages by dangerous prescription drug and over-the-counter drug interactions and what you can do to protect yourself and your family from harm.
Food and drug interactions:
Your pharmacist may have cautioned you about taking certain antibiotics with dairy products, as this combination may reduce the effectiveness of these medications. However, there are many pharmacists and doctors who are actually unaware of some unusual drug/food interactions. The following foods may cause problems with some medications.
Grapefruit and grapefruit juice contains substances that interact in a powerful way with medications and sometimes may cause devastating side effects. An example may be blood pressure medications such as Procardia and Adalat (Nifedipine) and Plendil (felodipine), which are dangerous when combined with grapefruit, resulting in higher levels of the blood pressure medications. Some of the negative symptoms may include facial flushing, nausea, dizziness, confusion, palpitations or irregular heartbeat.
Green, leafy vegetables, such as broccoli, brussel sprouts and cabbage have been known to reduce the effectiveness of the blood thinner Coumadin (warfarin), which is a very commonly prescribed blood thinner that is used to prevent blood clots. These foods are rich in vitamin K, which helps the blood to clot. Coumadin is believed to work by counteracting vitamin K’s ability to clot. Consuming small amounts of vitamin K-rich foods probably will not pose a problem. But if you usually do not eat these foods and then decide to consume quite a few at a Chinese restaurant for example, you may reduce the drug’s effectiveness and put yourself at risk for blood clot or stroke.
Oatmeal and other high fiber foods are believed to interfere with the absorption of Lanoxin (digoxin), a drug that is frequently prescribed to control an irregular heart rhythm, which can then lead to blood clots and stroke. You should take Lanoxin two or three hours before or after eating high-fiber foods.
Salt substitutes are frequently used by people who have high blood pressure. However, they also contain high amounts of potassium. If these salt substitutes were to be consumed with potassium-sparing diuretics such as Aldactone (Spironolactone) – which is usually prescribed for high blood pressure or congestive heart failure, your potassium levels may skyrocket, which then may increase your risk of cardiac arrest.
Licorice and Lanoxin or diuretics such as Lasix (furosemide) can lead to very low levels of potassium which may lead to an irregular heart rhythm and possibly cardiac arrest. One piece of licorice will probably not hurt, but regular handfuls of licorice could be fatal.
Information adapted from The World’s Greatest Treasury of Health Secrets
Additional Information and webpage by Paul Susic Ph.D. Licensed Psychologist